Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can lypodystrophy effect penis size?
Nov 24, 2006

Dear dr. Frascino, I'm in my mid 40s and have been on anti-retroviral drugs now for over twenty years. Ten years of monotherapies and ten with various cocktails. Up until I started protease inhibitor based cocktails, I had few side effects... some pernicious anemia was the only significant one. With PIs, my fat distribution started to change. I lost my butt, some facial wasting and gained a bit of a gut. Significant ED started a couple years into the cocktail. Now, Viagra and Cialis usually don't help. What's worse is that when I do get an erection now, I notice it's far smaller than it used to be. Until the cocktail, I had a larger than average sized penis (5 to 7 inches being average). Now, it's six inches at best and much thinner. My doc doesn't believe lipodystrophy effects the penis. Have you seen any evidence of this in your practice? Some current facts concerning me. My current cocktail is Prezista, Norvir boost, Truvada and Fuzeon. My viral load is undetectable and my CD4 count runs around 400. I use Androgel daily, take 100mg of DHEA, other vitiamins, various drugs to control high lipid levels and a drug to control glucose intolerance... the various problems of cocktails. I exercise almost daily, either intense weight training or aerobic machines (elliptical trainers, etc.) and watch my nutrition. Is diminished penis size and ED the price one has to pay after surviving for so long with HIV/AIDS? Thank you.

Response from Dr. Frascino

Hello,

Generally speaking, lipoatrophy does not affect your home entertainment center. Certainly the old adage, "what you don't use, you lose," may apply, but often the apparent decrease in penis size may actually be related to an increase in your gut. Ever notice how chubby-tubbies who just can't resist supersizing their fries tend to have the "head in the bushes" phenomenon when they waddle into the showers at the gym?

So what should you do about your unhappy Mr. Happy? First off, is your testosterone level (particularly your free testosterone level) in the normal range for your age? If not, your supplemental testosterone dose may need to be bumped up. Why are you taking DHEA? It's a testosterone precursor that you don't need if you regulate your supplemental testosterone dose. If you are having difficultly getting your testosterone blood level up high enough to reach the normal range, you might try switching to Testim. The absorption of this topical testosterone product may be better. Hopefully by more aggressively treating your hypogonadism (low testosterone), we'll reboot your joystick and you'll regain your mojo! You could also try increasing your Viagra dose from the usual 50 mg up to 75 or even 100 mg. Some care needs to be taken, however, because Norvir can prolong Viagra's half-life, thereby causing higher than anticipated blood levels.

Keep up the exercise routine and healthy diet. I have the feeling things will "perk up" for you!

Good luck.

Dr. Bob


Previous
thank you Dr.
Next
Constant Headache/Fatigue/Patches/Lumps

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement